Posted on May 15, 2020 in: Professional Practice
Abagail Kirwen, Pharm.D., PGY-1 Pharmacy Resident, Beaumont Royal Oak
E-cigarette, or vaping, product use-associated lung injury (EVALI) has been investigated as a nationwide outbreak since August 2019. Use of e-cigarettes, or vaping, is described as heating a liquid with active agents such as nicotine and tetrahydrocannabinol (THC) as well as inactive ingredients such as flavorings and other additives.1 An algorithm for the diagnosis and management of patients with EVALI symptoms has been created by the Centers for Disease Control and Prevention (CDC) and can be found on their website.2 The most recent update from January 2020 indicates 2,668 EVALI cases have been reported to the CDC. The patients have a median age of 24 years, 66 percent are male, and 82 percent report using any THC-containing product. The majority of cases have been defined as not severe (68 percent) and the mortality rate is currently defined at 2 percent.3
The most common presentation includes respiratory symptoms such as hypoxia and tachypnea as well as gastrointestinal symptoms such as nausea, emesis and abdominal pain.1,4 EVALI remains a diagnosis of exclusion and might co-occur with respiratory infections, so it is important for providers to consider other bacterial or viral causes of the patients’ symptoms. Chest imaging typically reveals ground glass opacities and may appear similar to pneumonia. Bronchoalveolar lavage (BAL) may be performed to collect fluid specimens from patients to aid in diagnosis. BAL specimens were collected from hospitalized patients in August-October 2019 to be analyzed for toxins and active compounds. Of 29 BAL specimens sent to the CDC to be analyzed, vitamin E acetate was detected in all 29 samples.5 Based on this evidence, it was determined that vitamin E acetate is likely associated with EVALI. Although the mechanism for EVALI is not well understood, there are some mechanisms that have been proposed. The heating element used to aerosolize particles may be made of heavy metals known to cause lung disease. It is also noted that e-cigarettes still produce high levels of free radicals, similar to traditional cigarettes, which lead to oxidative stress in the lung and may contribute to pathogenesis of the disease.6 It has also been hypothesized that deposition of oils into the lower airways may be resulting in lipoid pneumonia.4
Management of patients who are diagnosed with EVALI include discontinuation of vaping products, cessation counseling and cautious use of corticosteroids.2 Use of corticosteroids for management of these patients comes with a cautious recommendation due to limited literature. A recently published case series unfortunately did not show a difference in outcomes for patients treated with intravenous corticosteroids transitioned to an oral taper.4 However, another prospective observational cohort believed addition of corticosteroids at moderate doses for relatively short courses led to a more rapid clinical improvement.1
Fortunately, the number of hospital admissions for EVALI peaked during the week of Sept. 15, 2019, and has continued to steadily decline since then.3 The decline in cases may be due to increased awareness of the risks associated with vaping and identification of vitamin E acetate and subsequent removal of this ingredient from products. Despite the steady downtrend in EVALI occurrences, healthcare providers should remain vigilant when patients present with the aforementioned symptoms and a history of e-cigarette or vape use.